Texas, 2020

Drought in Texas, December 22 to 28, 2020

December 22 to 28, 2020 · NWS BRO · 7 events in 7 counties and zones

An active pattern across the Rio Grande Valley/Deep South Texas region continued to bring cold fronts through the month of December. Afternoon temperatures between fronts were generally above normal.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An active pattern across the Rio Grande Valley/Deep South Texas region continued to bring cold fronts through the month of December. Afternoon temperatures between fronts were generally above normal. Overnight lows through the month were near to below normal. Unfortunately, rainfall remained generally elusive through the month of December for most inland locations, with the best rainfall occurring across the coastal counties nearly each weekend of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 21, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Dec 21, 11:03 PM CST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1103 PM CST Mon Dec 21 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...IR satl imagery shows areas of mid level cld cover
moving over the RGV from west to east. Otherwise, VFR conditions
will prevail over the RGV airports. The lower level SE flow will
allow the moisture levels to steadily increase over the upcoming
24 hours which will allow the ceilings to lower down a bit more by
tomorrow afternoon. These will likely still remain above VFR
levels over the next 24 hours.

&&

.PREV DISCUSSION... /issued 558 PM CST Mon Dec 21 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Vsbl satl imagery and surface obs indicate that mid
and high level cld cover is moving over the RGV from west to east.
Meanwhile, the low level flow is starting to increase the moisture
levels over the region tonight into Tues which will allow the
ceilings to drop down some more Tues afternoon. However, although
the ceilings will be lowering through tomorrow afternoon, expect
VFR conditions to persist for all 3 RGV airports over the upcoming
24 hours. The SE surface flow will likely be strong enough tonight
to limit any serious fog formation over the RGV airports.

PREV DISCUSSION... /issued 251 PM CST Mon Dec 21 2020/

SHORT TERM (Now through Tuesday Night):  A beautiful day has
transpired across the Rio Grande Valley and Deep South Texas today.
Anticipate similar conditions in the short term period. A slight
warming trend will continue across the district as low-level WAA
increases. Flat and weak riding aloft will persist over much of
Texas through the period. A very weak shortwave trough will move
across Northern Texas tomorrow, but will have little to no effect on
Deep South Texas. Surface ridging over the northwest Gulf will slide
northeastward over the central Appalachian Mtns by tomorrow
afternoon. This will establish a more southeasterly wind flow at the
surface and help develop a few more lower level clouds tomorrow.
Lows tonight will be about 5-10 degrees warmer than last night,
dropping into the mid-upper 50s to near 60 degrees. Afternoon highs
tomorrow should only be a couple of degrees warmer than today,
ranging in the upper 70s to lower 80s. By Tuesday night, lows will
be back into the upper 50s and lower-mid 60s.

LONG TERM (Wednesday through Monday): The main highlight in the
long-term continues to be the mid-week passage of a strong cold
front, which will impact our weather for the Christmas
Eve/Christmas Day period. Ahead of the front, Wednesday the 23rd
still appears to be a very warm late December day, with afternoon
high temperatures approximately 15 degrees F above normal (though
no records will be threatened), which equates to lower-mid 80s
everywhere except right along the coast.

Latest deterministic model suite has sped up arrival of the cold front
by a few hours. Looks like a pre-frontal trough (or more
accurately, remnants of a dryline) will begin shifting winds to
the NW as Wednesday afternoon progresses. The actual thermal
gradient, associated with more northerly winds, is now progged to
arrive in the northern tier of counties around 03Z Thu, give or
take a couple of hours. (12Z GFS is the quickest, with the NAM not
far behind.) Breezy winds will develop overnight, advecting in
much drier air with source regions in the Mexican Plateau and
Desert Southwest of the U. S. Unusually, relative humidity values
will be decreasing through the night, as dewpoints crater into
the the teens and 20s F west of I-69E/Hwy. 77. See Fire Weather
discussion below for more details.

So, Christmas Eve Day (24th) remains on the cool and very dry
side, with temps managing to rise into the low-mid 60s, though it
is likely to feel a bit blustery much of the day. As surface high
pressure settles overhead by early Christmas morning, favorable
radiational cooling conditions set up, for a festively cool/cold
start to Christmas Day: Most all areas should see temps dip into
the 30s for at least a couple of hours. A light freeze is possible
across portions of the Ranchlands, mainly for Brooks, inland
Kenedy, and northern Hidalgo counties where the coldest spots have
been noted thus far this season. Still some uncertainty with
exactly how far these temps will dip, though, with NBM 10-90th
percentile min temps for Falfurrias ranging from 28-36F, for
example.

Christmas Day itself looks fantastic, following the cold start.
Light onshore develops by later in the day as the surface high
scoots east. Plenty of sunshine should allow daytime temps to
rebound into the lower 70s for much of the RGV. Warming and
gradual re-moistening trend continues on Friday, as a short-wave
ridge aloft de-amplifies overhead and southerly flow develops at
850mb.

Latest models now a little more bullish on precip with a
short-wave trough cutting across Texas Friday night and Saturday,
with the trough now a little sharper and further south than
previous solutions indicated. Have raised PoP's a touch to account
for this, with areas east of Hwy. 77 again favored. This wave
will move out quickly, with flat ridging aloft on Sunday allowing
temps to again touch 80F ahead of the next potential front. Models
still not too sure what to make of this next front, though
consensus is for it to stall north of our CWA (which makes sense,
given that zonal flow aloft is progged) or perhaps "ooze" through
with a NE wind shift heading into Monday. Stuck very close to
blended guidance out that far.

MARINE (Now through Tuesday Night):  Favorable marine
conditions are expected to persist through the day on Tuesday.
Surface high over the northwestern Gulf this afternoon will continue
to slide northeast through this evening and into Tuesday as mid-
level high pressure builds over Texas. Low pressure will develop
across the central and northern Plains tomorrow afternoon,
increasing the pressure gradient along the lower Texas coast. As a
result, southeasterly winds will increase by late afternoon and
evening, with the breeziest winds occurring over the offshore Gulf
waters. Winds may be strong enough to warrant small craft exercise
caution (SCEC) wording on the Gulf by Tuesday evening. Winds on the
bay should remain below SCEC levels.

Wednesday through Sunday: Moderate southerly winds should be on a
decreasing trend early Wednesday as the pressure gradient relaxes
ahead of an approaching cold front. Seas should remain in the 3-4
ft. range through the day, though a few showers and thunderstorms
may occur farther offshore. A strong cold front is expected to
arrive in the coastal waters Wednesday evening, ushering in very
strong northerly winds. Frequent gusts to 34 knots or greater
appear likely for the Gulf waters, and perhaps on the Laguna Madre
as well, beginning around 06Z Thursday and lasting to around mid-
day. Gale Watches and Warnings may be needed. Seas will also build
to dangerous levels of 10-12 ft., with Small Craft Advisories
(SCA) likely to replace any gale headlines on the Gulf waters as
seas gradually subside into Thursday evening (Christmas Eve).
Conditions look much more favorable for Christmas Day, with light
winds and seas around 3 ft. More moderate S-SE winds kick in for
the weekend, perhaps building seas to SCEC levels on the outer
Gulf waters by Saturday night.

FIRE WEATHER (Thursday)...Very dry air will move in behind
Wednesday night's cold front. Relatively humidity values should
begin falling even during the pre-dawn hours of Thursday, falling
as low as 10-15% across much of the area west of I-69E/Hwy. 77.
Combined with cured grasses and drying brush, elevated to even
critical fire weather conditions may develop. One slight
mitigating factor is that the front now appears to arrive a few
hours earlier Wednesday evening, so 20-ft. winds may begin to
subside to 8-12 mph across Zapata, Jim Hogg, Brooks, and Hidalgo
counties by early Thursday afternoon. Will have to watch along the
Hwy. 77 corridor where winds stay up a little longer and may
coincide with the lowest RH of the day. A Fire Danger Statement is
likely for Thursday, and Red Flag Watches or Warnings may even be
needed over portions of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  60  79  65  82 /   0   0  10  10
BROWNSVILLE          60  80  65  84 /   0   0  10  10
HARLINGEN            57  80  62  85 /   0   0   0  10
MCALLEN              60  81  65  85 /   0   0   0  10
RIO GRANDE CITY      56  83  61  85 /   0   0   0  10
SOUTH PADRE ISLAND   68  73  70  76 /   0   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60-Speece
Long Term/Upper Air...56-Hallman
Hazardous weather outlook, Dec 21, 4:17 PM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 PM CST Mon Dec 21 2020

TXZ248>257-351-353-222230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
417 PM CST Mon Dec 21 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated to critical fire weather conditions may develop Thursday
behind a strong cold front.

A light short duration freeze is possible across portions of the
northern and western ranchlands late Thursday night into early
Friday morning.

Elevated rip current risk for area beaches is expected Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
417 PM CST Mon Dec 21 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong cold front will produce and extended period of Small
Craft Advisories for all or portions of the coastal waters
Wednesday evening through Thursday night.

Gale conditions are possible over the Laguna Madre and the Gulf
waters Wednesday night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Starr

When
December 22, 12:00 AM CST to December 28, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

With little to no rainfall through mid December across much of the Lower Rio Grande Valley, drought conditions continued to worsen. Extreme (D3) Drought expanded southeastward across Starr County to include the southwestern half of the county, while Severe (D2) Drought expanded to include the entire other half.

Drought, Jim Hogg

When
December 22, 12:00 AM CST to December 28, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

With little to no rainfall through mid December across much the Deep South Texas Brush Country, drought conditions continued to worsen. Severe (D2) Drought expanded across Jim Hogg County to include the entire county, except for the northeast corner, which remained in Moderate (D1) Drought.

Drought, Northern Hidalgo County

When
December 22, 12:00 AM CST to December 28, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

With little to no rainfall through mid December across much of the Lower Rio Grande Valley, drought conditions continued to worsen. Severe (D2) Drought expanded across all of Northern Hidalgo County.

Drought, Southern Hidalgo County

When
December 22, 12:00 AM CST to December 28, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

With little to no rainfall through mid December across the Lower Rio Grande Valley, drought conditions continued to worsen. Severe (D2) Drought expanded across Southern Hidalgo County to include the northeast portion, along with a sliver along the western border of Southern Hidalgo County.

Drought, Brooks

When
December 22, 12:00 AM CST to December 28, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

With little to no rainfall through mid December across much of the Deep South Texas Brush Country, drought conditions continued to worsen. Severe (D2) Drought expanded across Brooks County to include the southern three-fourths of the county.

Drought, Inland Kenedy County

When
December 22, 12:00 AM CST to December 28, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

With little to no rainfall through mid December across the King Ranch region of Deep South Texas, drought conditions continued to worsen. Severe (D2) Drought expanded across almost all of Inland Kenedy County, excluding the northwest corner.

Drought, Willacy

When
December 22, 12:00 AM CST to December 28, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

With little to no rainfall through mid December across much of the Lower Rio Grande Valley, drought conditions continued to worsen. Severe (D2) Drought expanded to include the western half of Willacy County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929270, 929271, 929272, 929273, 929274, 929275, 929276.